Kansas, 2013

Flood and Damaging Winds in Kansas, June 15, 2013

June 15, 2013 · NWS EAX · 8 events in 2 counties and zones

A very unstable airmass across extreme eastern Kansas, led to severe thunderstorm development, during the afternoon hours of June, 15, 2013. Damaging winds were observed with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A very unstable airmass across extreme eastern Kansas, led to severe thunderstorm development, during the afternoon hours of June, 15, 2013. Damaging winds were observed with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 15, 1:14 PM CST, 44 minutes earlier.

Area forecast discussion, Jun 15, 1:14 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
214 PM CDT Sat Jun 15 2013

.SHORT TERM...(This Evening through Sunday Night)
Issued at 158 PM CDT SAT JUN 15 2013

The main concern in the next 12 to 24 hours deals with potential for
severe convection this afternoon and this evening, with additional
severe storms possible tonight or early Sunday morning.

Convection developed early this afternoon in an axis of extremely
unstable air characterized by MUCAPE values in the 3000 to as much
as 5000 J/kg range. Excessively high precipitable water values, in
or greater than the 99th percentile for this time of year, combined
with slow storm movement will lead to localized flash flooding for
areas that do see thunderstorms. Marginal wind shear, around 30 to
as much as 35 knots seems to be main inhibitor for severe
convection. But given the extreme instability severe convection is
likely with the strongest storms. Large hail is possible but the
biggest threat should be from damaging winds and localized flash
flooding.

There may be another round of storms tonight along an advancing cold
front. But an MCV ahead of the front, which is aiding convective
development currently in northwestern Missouri, makes projecting the
front southward difficult. So there is considerable uncertainty with
any potential for a second round. SPC short range ensemble data for
convection allowing models highlight a period of time from 00Z to 06Z
and based on 12Z deterministic models that seems reasonable.
Convection should develop on that boundary this evening and then
track to the south. The biggest question will be just how intense
they may be as the move southward into the forecast area. Latest
model runs, including the high-resolution WRF suggest some weakening
is likely which limits the severe potential. This makes sense as
shear decreases as the front approaches and instability weakens as
well. Should any storms become severe with this activity damaging
winds and localized flooding look to be the biggest threats. Large
hail may also be a concern but with a decreasing trend to the
convection, think winds will be the bigger issue.

.LONG TERM...(Monday through Saturday)
Issued at 58 PM CDT SAT JUN 15 2013

Monday through Saturday...

Models show broad slow eastward progression of the upper ridge
during the course of the week. Early on...forecast soundings
continue to show potential for thunderstorms on Monday as the ridge
remains knocked down limiting the cap. Tuesday and Wednesday should
be dry. As the ridge builds in mid to late week wouldn't be
surprised to see thunderstorms pass through on the edge of the
advancing cap...best chances Thursday afternoon and/or evening.
Temperatures will moderate from slightly below normal early in the
week to slight above normal by late in the week as the ridge has
fully built in.

Bailey

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1205 PM CDT SAT JUN 15 2013

This is a very uncertain forecast for the next 12 to 18 hours. With
a plethora of potential boundaries to initiate storms within the
unstable airmass but only modest shear, this is just one of those
days where storms could develop anywhere and basically any time this
afternoon and this evening. So there is rather extended period of
VCTS from this afternoon through early tomorrow morning. Models hint
that the most probable time for storms in the area may be from 03 to
06Z. So have included a tempo TSRA group during that period of time.
Otherwise, if convection shows itself, amendments will be issued.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...CDB
LONG TERM...Bailey
AVIATION...CDB
Hazardous weather outlook, Jun 15, 11:55 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CDT SAT JUN 15 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1255 PM CDT SAT JUN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN KANSAS AND WESTERN
MISSOURI THIS AFTERNOON. GIVEN A VERY UNSTABLE AIRMASS... THESE
STORMS ARE LIKELY TO BECOME SEVERE. LARGE HAIL... DAMAGING WINDS AND
LOCALIZED HEAVY RAIN AND FLOODING WILL BE THE MAIN THREATS WITH THESE
STORMS.

MORE WIDESPREAD THUNDERSTORMS ARE POSSIBLE THIS EVENING AND
OVERNIGHT AHEAD OF AN ADVANCING COLD FRONT. THESE STORMS MAY BECOME
SEVERE WITH LARGE HAIL... DAMAGING WINDS AND LOCALIZED HEAVY RAIN AND
FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH
MONDAY MORNING. WHILE THUNDERSTORMS MAY OCCUR AT ANY TIME DURING
THIS PERIOD...SUNDAY EVENING INTO SUNDAY NIGHT IS THE MOST FAVORED
PERIOD FOR MORE ORGANIZED THUNDERSTORM ACTIVITY. THUNDERSTORMS ARE
EXPECTED TO EXIT THE REGION BY MONDAY AFTERNOON.

LATER IN THE WEEK THERE WILL BE A CHANCE FOR THUNDERSTORMS FROM
WEDNESDAY NIGHT THROUGH EARLY FRIDAY MORNING. THE RISK FOR SEVERE
WEATHER DURING THIS PERIOD IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT.

CDB

In the hours before

Special weather statement, Jun 15, 1:33 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
233 PM CDT SAT JUN 15 2013

KSZ057-060-152015-
LINN KS-MIAMI KS-
233 PM CDT SAT JUN 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINN AND SOUTHEASTERN
MIAMI COUNTIES IN EAST CENTRAL KANSAS UNTIL 315 PM CDT...

AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF PARKER...OR 9 MILES
NORTHWEST OF MOUND CITY...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LA CYGNE...PARKER...FONTANA...BEAGLE AND NEW LANCASTER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3822 9508 3824 9508 3855 9487 3844 9461
      3838 9461 3816 9486
TIME...MOT...LOC 1933Z 212DEG 20KT 3826 9493

JA

The radar

The Pleasant Hill radar (KEAX), 61 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Miami

When
June 15, 1:58 PM CST
Where
Miami County, 2.34 mi NNW of Henson
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Emergency Manager
Coordinates
38.530, -94.870

Thunderstorm wind gusts were estimated up to 60 mph, with a small shed reported blown over.

Thunderstorm Wind, Johnson

When
June 15, 2:29 PM CST
Where
Johnson County, Overland Park
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.980, -94.670

The ASOS at Johnson County Executive, measured a thunderstorm wind gust at 62 mph.

Thunderstorm Wind, Johnson

When
June 15, 2:35 PM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
38.890, -94.810

Thunderstorm wind gusts were estimated up to 60 mph. Amateur radio tower was blown over at 139th and Blackbob.

Thunderstorm Wind, Johnson

When
June 15, 2:40 PM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.890, -94.810

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Johnson

When
June 15, 2:40 PM CST
Where
Johnson County, Overland Park
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.980, -94.670

The ASOS at Johnson County Executive Airport, measured a thunderstorm wind gust at 60 mph.

Flood, Johnson

When
June 15, 2:50 PM CST to 8:50 PM CST
Where
Johnson County, 1.1 mi N of Overland Park to 1.15 mi N of Overland Park
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.996, -94.673

Heavy rains, caused street flooding with impassable conditions, at 75th Street and Metcalf Avenue.

Thunderstorm Wind, Johnson

When
June 15, 2:50 PM CST
Where
Johnson County, 2.82 mi S of Leawood
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
38.910, -94.630

Trees and power lines were reported down, with thunderstorm wind gusts estimated up to 60 mph.

Thunderstorm Wind, Johnson

When
June 15, 2:50 PM CST
Where
Johnson County, 0.69 mi S of Prairie Vlg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.960, -94.700

Thunderstorm wind gusts were estimated up to 60 mph, with tree limb damage reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453909, 453910, 453906, 453911, 453912, 453904, 453907, 453908.